AnonymousMay 14, 2007 at 7:52 am
My sister-in-law is very ill from numerous causes that include kidney failure, congestive heart failure, diabetes, and neuropathy. She has to have dialysis three times a week and suffers from weakness and depression. My brother, who is her caregiver, tells me doctors have had difficulty controlling her pain, but that recently she has been given a pain patch that has been helpful. There are, of course, many kinds of pain patches; the kind that she has is Fentanyl, a product of the Mylan drug company.
Have any of you been given pain killers for GBS, and if so, how successful have they been.
caregiver for Fran Chalfant
AnonymousMay 14, 2007 at 10:11 am
Don, my husband has CIDP with severe pain in his feet. Along with oxycodone, Lyrica and Cymbalta he was using a Fentanyl patch. After Rituxan treatments last summer, he was feeling so much better that he stopped using the patch. Now that he’s seeing a new neurologist, he’s begun IVIGs again, but the pain in his feet is worse. He’ll start using the patches again, along with all the other pain meds until his new neuro investigates Rituxan infusions.
AnonymousMay 14, 2007 at 11:42 am
Don, Fentanyl patches are good, but they can also cause problems, very important to monitor the use. don’t let Fran take a hot shower with the patch on, it makes the medicine go into her system too fast/much. pain control is trial and error, if one thing doesn’t work then try something else and so on. with her being diabetic, she will have a harder time of finding relief that won’t affect her numbers and hurt her kidneys more. has she been seen by pain management? they would be good to try, they are up to date on all meds and safe meds for her conditions. sorry to hear she has soo many health issues. give her my best and take care.
AnonymousMay 14, 2007 at 7:54 pm
I was given narcotics for pain relief -every 2 hours for about 3 weeks, then tapered down, to taking 2mg for breakthrough pain as needed. Although most medical literature says that opiates are not helpful for neurological pain, many of us with GBS or CIDP can testify otherwise.
I now take Effexor and Klonopin (very low doses) every day and this combination keeps the pain managable for me.
Best wishes for finding relief for your sister in law.
AnonymousMay 17, 2007 at 7:04 am
Thanks so much for your kind support and care. My message above was a bit muddled: my wife is suffering from pain, my sister-in-law has wholly different problems but has been taking a pain patch if that clears up any matters for you. Your advice is clearer than my bleating request.
Life gets complex. My wife Fran, a university English professor, had been making real progress toward recovery. Latey, however, she has been suffering residuals: pain in the abdomen, toes, and hands that is nearly continuous. She talks wanting something to relieve the pain but doesn’t want to take medication in any quantity that is likely to help. Instead, she tries to push on through it and ends up being miserable and making life miserable to those around her, particularly me.
I’m sure all of this is very familiar to many of you who have suffered yourselves for so long. Life is so unfair. She wants to return to our beloved Dorset (England); however, I probably will not be able to travel with her because I’ll need to stay be here to take care of our many cats, some who are getting old and/or have special needs. We’ve hired pet sitters before to look after them on a relatively short-term basis, but with nearly disasterous results. So many complications and things to worry about. And here I am rattling on about matters for which you cannot possibly help. Perhaps a momentary vendetta against the world, huh.
Anyway, thanks for your help, and feel free to skip the last paragraph.
AnonymousMay 20, 2007 at 12:38 am
I have found pain patches to be wonderful since I was bedridden with CIDP nerve/muscle pain.I do get pain but I can handle it better now the IVIG/Methotrexate. I must remember exactly when to change it and keep a big reminder note on mirror with dates.I tried all the other “nerve pain” meds to no avail.
When someone close to you is in uncontrolled pain it DOES affect YOU. They don’t get needed sleep, feel refreshed, rested, eat well and are unhappy.They feel miserable and you are in the direct line of fire.
You must be logged in to reply to this topic.